January 6, 2005
Honeymoon, Hyperglycemia and DKA
Question from West Virginia, USA:
My five year old daughter recently had a stomach virus. The day before the virus, her 10:00 p.m. sugar reading was 320 mg/dl [17.8 mmol/L]. After vomiting several times, we continued to monitor her sugar every two hours that same day. Every reading was within normal range, 80 to 120 mg/dl [4.4 to 6.7 mmol/L]. This range continued for seven days, no highs and no lows, despite what she ate. On the eighth day, her sugar has begun to climb higher and higher with a lunch reading today of 446 mg/dl [24.8 mmol/L]. Her morning dose was one unit of lispro, two units of NPH. Her coverage for the noon high was 1.5 units of lispro. Her blood sugar reading two hours later was 167 mg/dl [9.3 mmol/L]. Why did her blood sugar remain good for a week and then suddenly climb out of control? Is she ending her "honeymoon stage?" Do you have any suggestions on what may have caused this to happen?
While it is possible that the “honeymoon is over,” if her overall control during these first six months of diagnosis has been good, then I’d expect more months of honeymooning.
Remember that blood glucose levels are influenced primarily from insulin, food, and activity. During gastrointestinal illnesses, it is not only possible that her appetite was off that week, but her intestines may not have been working efficiently to digest the food she ate. Did she have diarrhea? That would even more “seal-the-deal” for me.
I find that a series of continuing but unexplained low glucoses often herald the beginning of an intestinal illness.
Certainly, there are other considerations that can temporarily or more permanently/profoundly affect insulin sensitivity. Your child’s doctor may need to screen for celiac disease, thyroid disease, or adrenal insufficiency if matters progress or worsen.